Advertisement

Adrenal failure secondary to bilateral adrenal haemorrhage in heparin-induced thrombocytopenia

  • Aditya Tedjaseputra
  • Matthew Sawyer
  • Andy Lim
  • Julian Grabek
  • Michael Sze Yuan LowEmail author
Letter to the Editor

Dear Editor,

Heparin-induced thrombocytopenia (HIT) is a clinical syndrome caused by the formation of antibodies against the platelet factor 4 (PF4)-heparin complex associated with heparin therapy [1]. Antibody binding results in platelet activation and elaboration of pro-thrombotic mediators, which underpin the dual clinical manifestation of thrombocytopenia and thrombosis in HIT, classically between 5 and 14 days following heparin exposure [1]. Notably, thrombosis of the adrenal vasculature paradoxically leads to adrenal haemorrhage, which is a rare but classical presentation of HIT [2]. In such circumstances, two important clinical issues arise: firstly, strategies for therapeutic anticoagulation in the face of significant haemorrhage and secondly the risk of ensuing adrenal crisis, which requires urgent hormone replacement therapy [3].

An 83-year-old lady presented with a 24-h history of upper abdominal pain radiating to the back. She had been discharged the day prior after a 7-day...

Notes

Acknowledgements

The authors acknowledge the contribution of Dr. Kevin Zhou (Radiology Advanced Trainee, Monash Health) in preparing the radiological images displayed in this work.

Authors’ contribution

AT, MS and MSYL drafted the manuscript and prepared the figures for submission. All authors were directly involved in the patient’s care. JG, AL and MSYL reviewed the manuscript and all authors approved the final version of the manuscript.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflicts of interest.

Ethics approval

Not applicable.

Informed consent

Written informed consent has been obtained from the patient for publication of this work.

References

  1. 1.
    Arepally GM (2017) Heparin-induced thrombocytopenia. Blood 129(21):2864–2872.  https://doi.org/10.1182/blood-2016-11-709873 CrossRefPubMedPubMedCentralGoogle Scholar
  2. 2.
    Warkentin TE, Safyan EL, Linkins LA (2015) Heparin-induced thrombocytopenia presenting as bilateral adrenal hemorrhages. N Engl J Med 372(5):492–494.  https://doi.org/10.1056/NEJMc1414161 CrossRefPubMedGoogle Scholar
  3. 3.
    Rosenberger LH, Smith PW, Sawyer RG, Hanks JB, Adams RB, Hedrick TL (2011) Bilateral adrenal hemorrhage: the unrecognized cause of hemodynamic collapse associated with heparin-induced thrombocytopenia. Crit Care Med 39(4):833–838.  https://doi.org/10.1097/CCM.0b013e318206d0eb CrossRefPubMedPubMedCentralGoogle Scholar
  4. 4.
    Lo GK, Juhl D, Warkentin TE, Sigouin CS, Eichler P, Greinacher A (2006) Evaluation of pretest clinical score (4 T’s) for the diagnosis of heparin-induced thrombocytopenia in two clinical settings. J Thromb Haemost 4(4):759–765.  https://doi.org/10.1111/j.1538-7836.2006.01787.x CrossRefPubMedGoogle Scholar
  5. 5.
    Althaus K, Hron G, Strobel U, Abbate R, Rogolino A, Davidson S, Greinacher A, Bakchoul T (2013) Evaluation of automated immunoassays in the diagnosis of heparin induced thrombocytopenia. Thromb Res 131(3):e85–e90.  https://doi.org/10.1016/j.thromres.2013.01.005 CrossRefPubMedGoogle Scholar
  6. 6.
    Morris TA, Castrejon S, Devendra G, Gamst AC (2007) No difference in risk for thrombocytopenia during treatment of pulmonary embolism and deep venous thrombosis with either low-molecular-weight heparin or unfractionated heparin: a metaanalysis. Chest 132(4):1131–1139.  https://doi.org/10.1378/chest.06-2518 CrossRefPubMedGoogle Scholar
  7. 7.
    Junqueira DR, Zorzela LM, Perini E (2017) Unfractionated heparin versus low molecular weight heparins for avoiding heparin-induced thrombocytopenia in postoperative patients. Cochrane Database Syst Rev 4:Cd007557.  https://doi.org/10.1002/14651858.CD007557.pub3 CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2020

Authors and Affiliations

  1. 1.Monash Haematology, Monash HealthMelbourneAustralia
  2. 2.Department of General MedicineMonash HealthMelbourneAustralia
  3. 3.Department of EndocrinologyEastern HealthMelbourneAustralia
  4. 4.Department of Clinical HaematologyAlfred HealthMelbourneAustralia

Personalised recommendations